St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Serotonin syndrome

    Hyperserotonemia; Serotonergic syndrome

    Serotonin syndrome is a potentially life threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.

    Causes

    Serotonin syndrome most often occurs when two drugs that affect the body's level of serotonin are taken together at the same time. The drugs cause too much serotonin to be released or to remain in the brain area.

    For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Popular SSRI's include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI's include Cymbalta and Effexor. Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.

    The FDA recently asked the manufacturers of these types of drugs to include warning labels on their products that tell you about the potential risk of serotonin syndrome. Talk to your doctor before stopping any medication.

    Serotonin syndrome is more likely to occur when you first start or increase the medicine.

    Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).

    Drugs of abuse, such as ecstasy and LSD have also been associated with serotonin syndrome.

    Symptoms

    Symptoms occur within minutes to hours, and may include:

    • Agitation or restlessness
    • Diarrhea
    • Fast heart beat and high blood pressure
    • Hallucinations
    • Increased body temperature
    • Loss of coordination
    • Nausea
    • Overactive reflexes
    • Rapid changes in blood pressure
    • Vomiting

    Exams and Tests

    The diagnosis is usually made by asking questions about your medical history, including the types of drugs you take.

    To be diagnosed with serotonin syndrome, you must have been taking a drug that changes the body's serotonin levels (serotonergic drug) and have at least three of the following signs or symptoms:

    • Agitation
    • Diarrhea
    • Heavy sweating not due to activity
    • Fever
    • Mental status changes such as confusion or hypomania
    • Muscle spasms (myoclonus)
    • Overactive reflexes (hyperreflexia)
    • Shivering
    • Tremor
    • Uncoordinated movements (ataxia)

    Serotonin syndrome is not diagnosed until all other possible causes have been ruled out, including infections, intoxications, metabolic and hormone problems, and drug withdrawal. Some symptoms of serotonin syndrome can mimic those due to an overdose of cocaine, lithium, or an MAOI.

    If you have just start taking or increased the dosage of a tranquilizer (neuroleptic drug), other conditions such as neuroleptic malignant syndrome will be considered.

    Tests may include:

    • Blood cultures (to check for infection)
    • Complete blood count (CBC)
    • Drug (toxicology) screen
    • Electrolyte levels
    • Electrocardiogram (ECG)
    • Kidney and liver function tests
    • Thyroid function tests

    Treatment

    Patients with serotonin syndrome should stay in the hospital for at least 24 hours for close observation.

    Treatment may include:

    • Benzodiazepines such as diazepam (Valium) or lorazepam (Ativan) to decrease agitation, seizure-like movements, and muscle stiffness
    • Cyproheptadine (Periactin), a drug that blocks serotonin production
    • Fluids by IV
    • Withdrawal of medicines that caused the syndrome

    In life-threatening cases, medicines that keep your muscles still (paralyze them) and a temporary breathing tube and breathing machine will be needed to prevent further muscle damage.

    Outlook (Prognosis)

    Patients may get slowly worse and can become severely ill if not quickly treated. Untreated serotonin syndrome can be deadly. However, with treatment, symptoms can usually go away in less than 24 hours.

    Possible Complications

    Uncontrolled muscle spasms can cause severe muscle breakdown. The products produced when the muscles break down are released into your blood and eventually go through the kidneys. This can cause severe kidney damage if not recognized and treated appropriately. With appropriate treatment, the condition is reversible.

    When to Contact a Medical Professional

    Prevention

    Always tell all of your healthcare providers what medicines you take. Patients who take triptans with SSRIs or SNRIs should be closely followed, especially right after starting a medicine or increasing its dosage.

    References

    US Food and Drug Administration. FDA Public Health Advisory: Combined Use of 5-Hydroxytryptamine Receptor Agonists (Triptans), Selective Serotonin Reuptake Inhibitors (SSRIs) or Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) May Result in Life-threatening Serotonin Syndrome. Rockville, MD: Center for Drug Evaluation and Research; July 19, 2006.

    Prator BC. Serotonin syndrome. J Neurosci Nurs. 2006 Apr;38(2):102-5.

    Ford MD, Clinical Toxicology. 1st ed. Philadelphia, Pa: WB Saunders; 2001:150, 522, 547, 550.

    Bilden EF, Walter FG. Antidepressants. In Marx J, ed. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 6th ed. St. Louis, Mo: Mosby; 2006: chap 149.

    Sternbach H. The Serotonin Syndrome. Am J Psychiatry. 1991: 148:705.

    Parrot AC. Recreational Ecstasy/MDMA, the serotonin syndrome, and serotonergic neurotoxicity. Pharmacol Biochem Behav. 2002 Apr;71(4):837-44. Review.

    Brent J, Palmer R. Monoamine oxidase inhibitors and serotonin syndrome. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 29.

    BACK TO TOP

          A Closer Look

            Self Care

              Tests for Serotonin syndrome

                Review Date: 7/8/2012

                Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.

                The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
                adam.com

                A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


                Back  |  Top
                About Us
                Contact Us
                History
                Mission
                Locations & Directions
                Quality Reports
                Annual Reports
                Honors & Awards
                Community Health Needs
                Assessment

                Newsroom
                Services
                Brain & Spine
                Cancer
                Heart
                Maternity
                Orthopedics
                Pulmonary
                Sleep Medicine
                Urgent Care
                Women's Services
                All Services
                Patients & Visitors
                Locations & Directions
                Find a Physician
                Tour St. Luke's
                Patient & Visitor Information
                Contact Us
                Payment Options
                Financial Assistance
                Send a Card
                Mammogram Appointments
                Health Tools
                My Personal Health
                mystlukes
                Spirit of Women
                Health Information & Tools
                Clinical Trials
                Health Risk Assessments
                Employer Programs -
                Passport to Wellness

                Classes & Events
                Classes & Events
                Spirit of Women
                Donate & Volunteer
                Giving Opportunities
                Volunteer
                Physicians & Employees
                For Physicians
                Remote Access
                Medical Residency Information
                Pharmacy Residency Information
                Physician CPOE Training
                Careers
                Careers
                St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
                Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile